We were on vacation. It was Sunday and we were in church where we felt the familiarity and were glad to be united with others in a peaceful atmosphere. I looked at my family and noticed Clark was wild-eyed, like he was on medication overdose. The frequency of these episodes has increased in the past year, coming a few times a month. I know what an overdose looks like. When Clark was a young teenager he was on Dilantin, one of his anti-seizure medicines. I couldn’t understand why he was falling over on his bicycle and acting tipsy and why his eyes were wild looking. We visited the doctor and were told this medicine can pool in his system so when we cut back on the amount he was taking he improved. But he has been off Dilantin for years.
We were in a Sunday School class in the chapel so I took Clark to the back pews so he could lay down if he needed to. I sat by him, putting my hand on his arm or back and watching to see what type of help he needed. Often his speech is slurred when he goes through this and in general he does not feel well but it only lasts a few hours and then may not return for a week or two. On this particular day with no other distractions I stared at Clark and tried to imagine what he was feeling and once again thought about his life. Life is good for him. He knows he is loved. I thought about his sense of security and confidence. And as I sat there watching his face a profound feeling of assurance and calm came over me telling me that I am where I am supposed to be, doing what I am doing, helping two special sons who have fragile X. Most friends my age are empty nesters but we never will be and I’m glad. From “A Journey Called Life” by an unknown author “Each of us is a vital thread in another person's tapestry. Our lives are woven together for a reason.”